Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS San Diego, CA

August 31, 2007Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 31, 2007, 4:17 PM PDT for Riverside County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2007, 4:17 PM PDT (23:17 UTC)
Expired
Aug 31, 2007, 6:15 PM PDT
In force
118 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-493 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 312318
FFWSGX
CAC065-010115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
417 PM PDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...TEMECULA...RIVERSIDE...PALM
  SPRINGS...MORENO VALLEY...INDIO...HEMET...CORONA...

* UNTIL 615 PM PDT

* AT 411 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RUBIDOUX...MORENO VALLEY...CALIMESA...CHERRY VALLEY AND DESERT HOT 
SPRINGS.  

THE WATERSHEDS RECENTLY BURNED BY THE ESPERANZA FIRE WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING
RAINSTORMS. THE PARTS OF THE COMMUNITIES OF BEAUMONT AND BANNING THAT
ARE LOCATED ADJACENT TO THE BURNED AREA... INCLUDING SMITH CANYON AND
POTRERO CREEK... MAY BE AFFECTED BY THESE EVENTS. IN ADDITION...
ROADS MAY BE IMPACTED BY THESE EVENTS WHERE THEY CROSS BURNED
DRAINAGES. THESE ROADS INCLUDE... BUT ARE NOT LIMITED TO BEAUMONT
AVENUE... CIRCLE C ROAD... CASTILLE CANYON ROAD... HIGHLAND SPRINGS
AVENUE... OLD BANNING IDYLLWILD ROAD... SHIRLEON DRIVE...POPPET FLATS
ROAD... STATE HIGHWAY 243... CRYER DRIVE AND MOUNT EDNA ROAD.

LAT...LON 3347 11628 3347 11715 3388 11764 3401 11754
      3399 11693 3403 11692 3403 11647 3396 11643
      3395 11640 3392 11630 3392 11620 3380 11608
TIME...MOT...LOC 2317Z 180DEG 0KT 3395 11714

$$

DVA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:25 PM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 31, 1:25 PM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT FRI AUG 31 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER THROUGH THE LABOR
DAY WEEKEND. MOISTURE AND INSTABILITY WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS. HEAVY RAINFALL AND LOCAL FLOODING WILL BE
POSSIBLE FROM SOME OF THE STORMS. COOLER AND LESS HUMID WEATHER IS
EXPECTED BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

&&

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED RAPIDLY TODAY AND
CONTINUE AT 20Z THIS AFTERNOON. THEY HAVE MAINLY BEEN OVER THE
MOUNTAINS...BUT EASTERLY WINDS ALOFT ARE EXPECTED TO PUSH A FEW OFF
INTO THE VALLEYS LATER THIS AFTERNOON AND THIS EVENING. THE 12Z
MIRAMAR SOUNDING SHOWS A VERY MOIST AND UNSTABLE ATMOSPHERE WITH
WEAK WINDS ALOFT...SO LOCAL FLASH FLOODING WILL BE POSSIBLE FROM THE
HEAVIER CELLS THAT DEVELOP. IN ADDITION...A FEW WILL CONTAIN HAIL.
SURFACE PRESSURE GRADIENTS REMAIN QUITE WEAK AND EVEN OFFSHORE TO
THE NORTH WHICH IS CONTRIBUTING TO THE VERY WARM CONDITIONS JUST
INLAND FROM THE COAST. DEWPOINTS IN THE 50S AND 60S WILL KEEP
RELATIVE HUMIDITY RATHER HIGH AND OVERNIGHT MINIMUMS ELEVATED.

EXPECT MORE UNCOMFORTABLY HOT AND HUMID DAYS...ESPECIALLY JUST
INLAND FROM THE COAST THROUGH LABOR DAY. WEAK OFFSHORE GRADIENTS
WILL LIKELY DELAY SEA BREEZE ONSET IN THE MORNINGS...ALLOWING
TEMPERATURES OVER THE COAST AND COASTAL VALLEYS TO RISE RAPIDLY
AFTER SUN UP. EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE
VALLEYS...BUT ALL AREAS EXCEPT THE IMMEDIATE COAST WILL BE QUITE
WARM AND THE WARNING MAY NEED TO BE EXTENDED INTO THE MOUNTAINS AND
DESERTS OVER THE WEEKEND IF TEMPERATURES AND HUMIDITY RISE MUCH
FURTHER. AT THIS POINT THE GFS SHOWS A SLIGHT WEAKENING OF THE UPPER
HIGH OVER THE AREA SO WILL HAVE TO MONITOR.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS EXCEPT THE COAST
THROUGH 8 PM THIS EVENING AND MAY NEED TO BE EXTENDED IF CONVECTION
PERSISTS PAST SUN DOWN. THE ATMOSPHERE IS EXPECTED TO REMAIN VERY
MOIST AND UNSTABLE WITH A SLOW EAST DRIFT OF THE WINDS ALOFT. ANY
THUNDERSTORMS THAT DEVELOP OVER THE MTNS COULD MOVE OVER THE
FOOTHILLS AND VALLEYS...AND HAVE A BETTER CHANCE OF AFFECTING THE
COASTAL AREAS AFTER DARK.

MODELS INDICATE A GRADUAL DRYING THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...BUT A THREAT OF SCATTERED THUNDERSTORMS WILL CONTINUE AT
TIMES. CONTINUED HOT THROUGH AT LEAST MON...THEN COOLING AS THE
UPPER HIGH BREAKS DOWN AND STRONG ONSHORE FLOW DEVELOPS IN
ASSOCIATION WITH A THROUGH MOVING THROUGH THE PACIFIC NW.

&&

.AVIATION...
311930Z...MAIN ISSUE REMAINS THE THUNDERSTORM ACTIVITY OVER THE
MOUNTAINS AND ADJACENT DESERT AND VALLEY AREAS THROUGH THIS
AFTERNOON. THUNDERSTORMS SHOULD BE ISOLATED WITH BASES AT OR ABOVE
FL080 WITH TOPS TO FL400 AT TIMES. EXPECT MOST ACTIVITY TO SUBSIDE
BY SUNSET. THUNDERSTORM ACTIVITY IS EXPECTED TO FLARE UP AGAIN BY
AFTERNOON ON SATURDAY.

MAXIMUM TEMPERATURES ON SATURDAY SHOULD BE SIMILAR TO TODAY EXCEPT
FOR SOME DECREASE NEAR THE COAST. TEMPERATURES SATURDAY AFTERNOON
SHOULD BE BETWEEN 25 AND 30 DEGREES C AT KSAN AND KSNA...40 TO 43
DEGREES C AT KONT...AND 45 TO 48 DEGREES C AT KPSP.

THE MARINE LAYER IS QUITE SHALLOW AND SHOULD NOT POSE A PROBLEM TO
ANY OF THE COASTAL AIRPORTS TODAY. A WEAK COASTAL EDDY IS EXPECTED
TO DEVELOP TONIGHT WHICH SHOULD DEEPEN THE MARINE LAYER SOMEWHAT BY
MORNING. STRATUS IS NOT EXPECTED TO BE A PROBLEM AT ANY OF THE
COASTAL AIRPORTS OVERNIGHT ALTHOUGH SOME COULD DEVELOP ALONG THE
IMMEDIATE COAST OF SAN DIEGO COUNTY BY SUNRISE.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING THROUGH 7 PM PDT THIS EVENING FOR
     ORANGE COUNTY COASTAL PLAIN-SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS.

     FLASH FLOOD WATCH FOR THE VALLEYS...MOUNTAINS AND DESERTS
     THROUGH 8 PM...SEE LAXFFASGX.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 31, 1:05 PM PDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
105 PM PDT FRI AUG 31 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-010100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
105 PM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS...DESERTS...AND
VALLEYS THROUGH THIS EVENING. PLEASE SEE LAXFFASGX FOR DETAILS.

THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. WHERE THUNDERSTORMS
DO DEVELOP GUSTY WINDS ...DANGEROUS CLOUD TO GROUND LIGHTNING...AND
HAIL IS LIKELY ALSO.

EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS AND FOR FAR INLAND
PORTIONS OF ORANGE COUNTY FOR THIS AFTERNOON. SEE LAXNPWSGX FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE OVER ARIZONA WILL CONTINUE HOT DAYTIME WEATHER FOR
INLAND AREAS THROUGH LABOR DAY.

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
IN THE MOUNTAINS AND DESERTS. FOR SATURDAY FOR THE MOUNTAINS AND
DESERTS...THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE
INLAND VALLEYS FOR SATURDAY...THE FLASH FLOOD POTENTIAL IS LOW...THE
RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CLARK/JAD

In the hours before

Local storm report, Aug 31, 2:04 PM PDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
204 PM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            BIG BEAR CITY           34.27N 116.85W
08/31/2007                   SAN BERNARDINO     CA   TRAINED SPOTTER

            FLOODING AND DEBRIS FLOWS ON HWY 18 AND HWY 38 NR BALDWIN
            LAKE DUE TO THUNDERSTORM AND HEAVY RAIN.

&&

NISLA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:12 PM PDTExcessive Heat WatchSGXRiverside, San Bernardino, San Diego7 hr
Aug 31, 3:49 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego15 hr
Aug 31, 7:17 AM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego13 hr
Aug 31, 12:59 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 31, 1:10 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Aug 31, 1:12 PM PDTFlash Flood WarningSGXRiverside2 hr
Aug 31, 1:19 PM PDTFlash Flood WarningSGXSan Diego116 min
Aug 31, 2:27 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 31, 2:30 PM PDTFlash Flood WarningSGXRiverside2 hr
Aug 31, 2:34 PM PDTFlash Flood WarningSGXSan Diego116 min
Aug 31, 2:52 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino53 min
Aug 31, 3:10 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino65 min
Aug 31, 3:45 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 31, 3:54 PM PDTFlash Flood WarningSGXRiverside2 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.